Posted by Elizabeth on November 3, 2001, at 10:54:26
In reply to Re: Which benzo is *least* sedating? +other stuff » Elizabeth, posted by Mitch on November 1, 2001, at 23:37:38
> > I've heard many people say they are generally sensitive to meds. I wonder how that could come about (other than something major like liver disease).
> Nah, it's not that. There is something else going on.
I know that; I'm sure if all these people had liver disease, at least *some* of them would have found out by now.
> I have had blood levels drawn for NT and lithium, i.e., and they show low or sub-therapeutic levels and I am experiencing all sorts of weird sfx. One thing my pdoc mentioned is the possibility that my receptor densities tend to be high in general for unknown reasons, which might explain the "knee-jerk" reaction to meds. I also think that it is related to neuronal firing instability as in epilepsy (I have family history of inheritable epilepsy). A neurologist I saw once told me I had an "atypical bipolar syndrome" or "possible frontal lobe dysfunction".
Hand-waving. You can come up with all sorts of theories, but the fact is, we don't know what causes any of this. I hope we will one day, though.
> The trick is to get me ATTENTIVE *and* CALM. I can get one or the other fairly easily, but BOTH is *THE* problem!
ADD + anxiety/agitation is really tough to treat, but I think MAOIs might be effective.
> From personal experience, yes, Klonopin/Ativan/Xanax does the trick for panic, BUT, just ordinary anticipatory GAD-like angst- chlordiazepoxide or diazepam seemed to work much better-I think you are onto something there.
"Onto something?" I was disagreeing with you! :-) I *don't* think there is any evidence to support the idea that low-potency benzos work better in general for GAD than high-potency benzos do, although this may be true for you personally (and with regard to the benzos that are marketed and that you've tried). Different people have different reactions to benzos, just like SSRIs or any other class of drug for that matter -- some people find Klonopin more sedating than Xanax (at theoretically "equivalent" doses), others find Xanax more sedating, etc.
Librium has a reputation for having low abuse potential, so it's still used to help alcoholics detox sometimes.
> I am guessing it has something to do with vasoconstriction that is experienced with drinking a lot of coffee or taking pseudo-ephedrine for example. The increased noradrenaline levels I think account for that.
I don't know. If you were experiencing that, I would expect your blood pressure to be quite high. I've experienced actual hypertensive crisis (due to MAOI-food interaction) and what you're describing doesn't sound much like it at all.
Did the side effects last long (more than a few weeks, say), or were you unable to tolerate the nortriptyline long enough to find out?
> No Remeron for this dude again! For some reason anything that is an alpha-2 adrenoreceptor antagonist makes me VERY hostile and irritable.
Alpha2 blockade leads to increased NE firing. But again, this is just speculative. What other drugs have caused that problem for you?
> > How much morphine were you on?
> Oh, I have no idea! They started to give me a Vicodan when I got back to the observation room, and hey my throat is sore you know??, so they gave me a morphine shot in the but.
Oh, it was IM. Injected morphine can hit pretty hard -- its bioavailability is a lot better when it's given parenterally than orally. And you were basically opioid-naive, right? (Never taken them long-term or anything like that?) Had you had nausea from opioids before?
> I just got back from surgery and my mouth was practically glued shut from all the anticholinergics they use,
Morphine won't make *that* any better! I get horrible dry mouth from buprenorphine (morphine and hydrocodone caused it too).
> and I was asked if I wanted to eat some soft food, have some juice, etc. I really *did* feel hungry! No nausea at all! I didn't know about the Odansentron until I got the statement from the insurance a couple of weeks later.
Weird that the specific drugs you were given were listed on your insurance statement.
I find that opioids make me hungry, although that might just be due to relief of depression.